MAUDE Adverse Event Report: STRYKER GMBH GAMMA4 - LONG NAIL, RIGHT D11X340MM X 130DEG; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER GMBH GAMMA4 - LONG NAIL, RIGHT D11X340MM X 130DEG; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 84301340S
Medical Device Problem Codes Fracture (1260); Device Damaged by Another Device (2915)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 12/05/2025
Type of Reportable Event Serious Injury
Event or Problem Description
As reported: surgeon contacted me on (b)(6) 2025 to book a gamma 4 removal set for next week as he is removing a broken nail.The nail was put in at fmc on (b)(6) 2025 by another surgeon.I will after the removal case on monday (b)(6) 2025 retrieve the broken implant and send it to the quality team in nsw." additional information received december 9, 2025: "revision was done yesterday (b)(6) 2025.It was completed successfully.Broken nail has been removed and competitor nail has been used to re-fix the fracture.".
 
Additional Manufacturer Narrative
Once the investigation is completed, any additional information will be reported in a supplemental report.
 
Event or Problem Description
As reported: surgeon contacted me on (b)(6) 2025 to book a gamma 4 removal set for next week as he is removing a broken nail.The nail was put in at (b)(6) on (b)(6) 2025 by another surgeon.I will after the removal case on monday (b)(6) 2025 retrieve the broken implant and send it to the quality team in (b)(6)." additional information received december 9, 2025: "revision was done yesterday (b)(6) 2025.It was completed successfully.Broken nail has been removed and competitor nail has been used to re-fix the fracture.".
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the returned nail is found broken.The device inspection revealed the following: the nail was received and found broken from its proximal web.Stress bearing points are clearly visible, indicating that excess compression forces were acting on the nail post-operatively.Proximal fragment of the broken nail shows signs of misdrilling, that is, the chamfer is damaged, and material slightly chipped from lateral anterior portion.This misdrilling most likely contributed to enable the crack initiation from lateral anterior region due to notching effect.Further, the lines of rest are clearly visible in the anterior portion of both proximal and distal fragments pointing towards a fatigue failure of the material due to repetitive cyclic loading and finally the catastrophic failure occurred as indicated by the uneven, rough portion in the posterior medial region when the implant was completely unable to withstand the applied load.Medical expert opinion on the provided information and x-ray: there seems to be some signs of bone healing, although it is also (very) limited in this long spiked subtroch fracture.One x-ray is not enough, but we can clearly see the lack of healing on the lateral side and the fracture line still extends medially.A second direction or a ct scan could definitely provide more clarity, but the fact of the matter is the nail broke, which is the most apparent proof the fracture did not heal.The bone did not consolidate, which you would have expected after this time.This delayed union going into non-union did contribute to the implant failure.As i usually point out during the medical trainings, fracture fixation is a balance of biology and mechanics.There is always a race between bone healing and construct failure; in this case the construct lost.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.No product related issue could be detected during the performed investigation of the returned device.The implant ultimately failed to withstand the applied force, resulting in material overload and fatigue failure.Based on the information provided, the root cause of the reported event is multi-factorial: the location of the fracture and the technical aspects of the surgical procedure contributed to the event.Furthermore, patient activity levels post-op may also have contributed to an inadequate load distribution, and therefore the breakage of the implant.If more information is provided, the case will be reassessed.

Brand Name
GAMMA4 - LONG NAIL, RIGHT D11X340MM X 130DEG
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
dannielle stap
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key23922213
Report Number0008031020-2025-02311
Device Sequence Number9013227
Product Code HSB
UDI-Device Identifier07613327476293
UDI-Public(01)07613327476293(11)230221(17)330131(10)K10EFEC
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K213328
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2025
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/24/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number84301340S
Device Lot NumberK10EFEC
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/05/2025
Supplement Date Received by Manufacturer02/24/2026
Initial Report FDA Received Date12/30/2025
Supplement Report FDA Received Date03/24/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/21/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age77 YR
Patient SexFemale
Patient Weight80 KG